Arkansas, 2007

Flash Flooding in Arkansas, January 15, 2007

January 15, 2007 · NWS MEG · 2 events in 2 counties and zones

A stationary front remained over Northeast Arkansas during the early morning hours of 1/15/07. Heavy rain developed along the front and produced flash flooding over Northeast Arkansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$68,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A stationary front remained over Northeast Arkansas during the early morning hours of 1/15/07. Heavy rain developed along the front and produced flash flooding over Northeast Arkansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jan 14, 10:54 PM CST, 3 hours 6 minutes earlier.

Area forecast discussion, Jan 14, 10:54 PM CST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1054 PM CST SUN JAN 14 2007

.DISCUSSION...

ISSUED FINAL UPDATE FOR THE EVENING...THIS TO TAKE CARE OF TIME
SENSITIVE WORDING IN THE ZFP. FORECAST REMAINS ON TRACK WITH RAIN
AND ASSOCIATED COLD FRONT GRADUALLY WORKING ITS WAY EASTWARD
OVERNIGHT. THERE STILL REMAINS A FLOODING THREAT OVERNIGHT MAINLY
DUE TO RAIN SOAKED GROUND AS OPPOSED TO HEAVY RAINFALL AMOUNTS.

&&

.PREV DISCUSSION... /ISSUED 810 PM CST SUN JAN 14 2007/

DISCUSSION...

MADE A MINOR UPDATE TO THE FORECAST ON THE WINDS. THE STATIONARY
FRONT HAS MADE A MOVE TOWARDS THE NORTH AND IS NORTH OF JONESBORO
AS OF 02Z. A LOW PRESSURE AREA IS MOVING INTO NORTHEAST ARKANSAS
AT THIS TIME. A BAND OF MODERATE TO HEAVY RAIN ALONG THE TRAILING
COLD EXTENDS DIAGONALLY ACROSS ARKANSAS AND WILL GRADUALLY SHIFT
EASTWARD THROUGHOUT THE NIGHT. WILL LIKELY CONTINUE THE FLOOD
WATCH FOR A FEW HOURS AFTER THE MAIN RAIN BAND MOVES EAST TO TAKE
INTO ACCOUNT TIME FOR RUNOFF AND RISING RIVERS AND STREAMS.

PREV DISCUSSION... /ISSUED 245 PM CST SUN JAN 14 2007/

DISCUSSION...

COLD FRONT REMAINS NEARLY STATIONARY AND STRETCHES FROM A LINE NEAR
PARIS TENNESSEE TO MEMPHIS TO STUTTGART ARKANSAS. A LOW PRESSURE
CENTER HAS DEVELOPED ALONG THE FRONT OVER SOUTHERN ARKANSAS. THIS
LOW WILL CONTINUE MOVING NORTHEAST ALONG THE FRONT THIS EVENING.
BANDS OF HEAVY RAIN ASSOCIATED WITH THE LOW WILL PUSH INTO PORTIONS
OF EASTERN ARKANSAS...NORTHWEST MISSISSIPPI...WEST TENNESSEE AND THE
MISSOURI BOOTHEEL. WILL CONTINUE WITH FLOOD WATCH THROUGH 12Z. LATER
TONIGHT AS THE LOW SHIFTS NORTHEAST OF THE CWA...THE FRONT WILL
BEGIN TO SAG SOUTHWARD. AS THE FRONT MOVES SO WILL THE RAIN BANDS
THUS SOUTHEASTERN AREAS OF THE CWA WILL FINALLY BEGIN TO SEE SOME
RAINFALL FROM THIS EVENT. TEMPERATURES WILL DROP DRAMATICALLY BEHIND
THE FRONT. EXPECT A WIDESPREAD RANGE OF LOWS FROM THE 30S TO THE 50S.

MONDAY AND MONDAY NIGHT...FRONT WILL EXIT CWA BY MID MORNING. EXPECT
TEMPERATURES TO DROP DURING THE DAY ON MONDAY THUS HIGHS WILL OCCUR
AT 12Z. RAIN WILL DIMINISH FROM THE NORTHWEST DURING THE DAY AS DRIER
AIR ALSO FILTERS INTO THE AREA. SOME RAIN MAY LINGER INTO MONDAY
EVENING ACROSS NORTHEAST MISSISSIPPI. SOME MODELS ARE SHOWING A
CHANGEOVER TO FREEZING RAIN OR SLEET BEFORE PRECIPITATION COMES TO
AN END AFTER MIDNIGHT MONDAY NIGHT. THINK MODELS ARE HOLDING PRECIP
ON TOO LONG SO WILL LEAVE MENTION OF CHANGEOVER OUT OF FORECAST FOR
NOW.  WILL END PRECIP CHANCES AT MIDNIGHT.

TUESDAY THROUGH BEGINNING OF WEEKEND...COLD CANADIAN HIGH PRESSURE
WILL BUILD INTO THE MIDSOUTH. SKIES WILL CLEAR BUT TEMPERATURES WILL
FEEL CHILLY. EXPECT HIGHS ON TUESDAY IN THE 30S WITH LOWS TUESDAY
NIGHT IN THE TEENS AND 20S. WARMING WILL BEGIN TO OCCUR BY WEDNESDAY
NIGHT AS THE HIGH SHIFTS EAST BUT TEMPERATURES WILL STILL BE BELOW
TO NEAR NORMAL FOR THIS TIME OF YEAR.

BY SATURDAY NIGHT INTO SUNDAY...MODELS ARE SHOWING THE MIDSOUTH IN
AN OVERRUNNING PATTERN AS A SFC LOW DEVELOPS OVER TEXAS AND MOVES
EASTWARD. THERE IS SOME CONCERN WITH THE COLD AIR IN PLACE THAT SOME
PRECIP COULD BE OF THE WINTER TYPE BUT WITH IT BEING SO FAR OUT AND
THE RECENT INCONSISTENCIES WILL NOT MENTION ANY WINTER PRECIP YET.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLOOD WATCH UNTIL 6 AM CST MONDAY FOR CLAY-CRAIGHEAD-CRITTENDEN-
     CROSS-GREENE-LAWRENCE-LEE(AR)-MISSISSIPPI-PHILLIPS-POINSETT-
     RANDOLPH-ST. FRANCIS.

MO...FLOOD WATCH UNTIL 6 AM CST MONDAY FOR DUNKLIN-PEMISCOT.

MS...FLOOD WATCH UNTIL 6 AM CST MONDAY FOR COAHOMA-DESOTO-MARSHALL-
     PANOLA-QUITMAN-TATE-TUNICA.

TN...FLOOD WATCH UNTIL 6 AM CST MONDAY FOR CARROLL-CROCKETT-DYER-
     FAYETTE-GIBSON-HAYWOOD-HENRY-LAKE-LAUDERDALE-MADISON-OBION-
     SHELBY-TIPTON-WEAKLEY.

&&

KRM/VALLE
Hazardous weather outlook, Jan 14, 3:38 PM CST, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
338 PM CST SUN JAN 14 2007

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-151200-
ALCORN-BENTON(MS)-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-
MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
338 PM CST SUN JAN 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

A FLOOD WATCH HAS BEEN POSTED TONIGHT FOR NORTHEAST AND EAST-
CENTRAL ARKANSAS...THE MISSOURI BOOTHEEL...PART OF WEST
TENNESSEE...AND PART OF NORTHWEST MISSISSIPPI. THE FLOOD WATCH
AREA IS GENERALLY ALONG AND NORTHWEST OF A LINE FROM CLARKSDALE
MISSISSIPPI TO SOMERVILLE TENNESSEE TO PARIS TENNESSEE. THE WATCH
INCLUDES MEMPHIS...JONESBORO AND JACKSON.

A STRONG COLD FRONT WILL REMAIN NEARLY STATIONARY THIS EVENING FROM
ABOUT PARIS TENNESSEE TO MEMPHIS TO STUTTGART ARKANSAS. LOW
PRESSURE OVER SOUTHERN ARKANSAS WILL TRACK NORTHEASTWARD ALONG THE
FRONT. THIS WILL CAUSE MORE RAIN NEAR AND NORTH OF THE FRONT WITH
RAIN SOMETIMES HEAVY. THE FRONT WILL BEGIN PUSHING SOUTHEASTWARD
LATER TONIGHT WITH ADDITIONAL HEAVY RAIN ALONG THE FRONT.
ADDITIONAL RAIN AMOUNTS IN THE WATCH AREA TONIGHT WILL TOTAL
BETWEEN 2 AND 3 INCHES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD RELAY ANY REPORTS OF FLOODING AND HEAVY RAINFALL
AMOUNTS TO THE NATIONAL WEATHER SERVICE IN MEMPHIS.

KRM

The radar

The Memphis radar (KNQA), 108 km away, was scanning. The volume nearest the first event began at 07:59 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Craighead

When
January 15, 2:00 AM CST to 3:45 AM CST
Where
Craighead County, Cash
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.800, -90.930

Heavy rain flooded some county roads over western portions of Craighead County.

Flash Flood, Cross

When
January 15, 2:00 AM CST to 4:00 AM CST
Where
Cross County, Wynne
Cause
Heavy Rain
Property damage
$68,000
Reported by
Emergency Manager
Coordinates
35.230, -90.800

Heavy rain produced flash flooding over Cross County as a result 50 county roads had damage. One bridge went completely under water as well as one culvert was washed away.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2007Every state in 2007This day in weather historyWarnings in Arkansas, January 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 11383, 11384.